Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 215, NWS Atlanta, GA

December 28, 2018Dawson County, Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 28, 2018, 8:15 AM EST for Dawson County, Forsyth County, Georgia. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 8:15 AM EST (13:15 UTC)
Expired
Dec 28, 2018, 5:28 PM EST
In force
9 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Dawson County, GA, Forsyth County, GA

The radar

The Atlanta radar (KFFC), 118 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Etowah River at GA 9 near Dawsonville (DWSG1).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02389150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

242 
WGUS42 KFFC 281315
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
815 AM EST Fri Dec 28 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Etowah River near Dawsonville  affecting Dawson and Forsyth 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC085-117-290316-
/O.NEW.KFFC.FL.W.0215.181228T1315Z-181229T0503Z/
/DWSG1.1.ER.181228T1303Z.181228T1800Z.181228T2303Z.NR/
815 AM EST Fri Dec 28 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Etowah River near Dawsonville .
* From this morning until late tonight.
* At 8AM Friday the stage was 13.0 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by this morning and continue to 
  rise to near 14.6 feet by this afternoon.The river will fall below 
  flood stage by this evening.
* At 14.0 feet...Moderate flooding begins in northwest Forsyth 
  county. Old Federal Road begins to flood and Nicholson Road is 
  closed off to residents. Minor flooding continues in south Dawson 
  county.
* This crest compares to a previous crest of 14.6 feet on Sep 21 2009.
  

&&

LAT...LON 3441 8408 3436 8404 3435 8411 3428 8425
      3434 8427 3440 8417             

$$
1 follow-up statement
124 
WGUS82 KFFC 282228
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
528 PM EST Fri Dec 28 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Etowah River near Dawsonville  affecting Dawson and Forsyth 
  Counties

 
GAC085-117-282258-
/O.CAN.KFFC.FL.W.0215.000000T0000Z-181229T0503Z/
/DWSG1.1.ER.181228T1303Z.181228T1700Z.181228T2134Z.NO/
528 PM EST Fri Dec 28 2018

The Flood Warning is cancelled for
  The Etowah River near Dawsonville .
* This takes effect immediately.
* Until late tonight.
* At 5PM Friday the stage was 12.8 feet...and falling.
* Flood stage is 13.0 feet.
* The river will continue to fall.
* At 13.0 feet...Flood Stage is reached and minor flooding begins in 
  south Dawson county. Minor flooding continues on Nicholson Road in 
  northwest Forsyth county. The water will be around one foot deep on
  the road.
  

&&

LAT...LON 3441 8408 3436 8404 3435 8411 3428 8425
      3434 8427 3440 8417             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 28, 6:37 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 28, 6:37 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
637 AM EST Fri Dec 28 2018

.PREV DISCUSSION... /issued 406 AM EST Fri Dec 28 2018/

SHORT TERM /Today through Saturday/...

Significant wave of showers and embedded thunderstorms moved
through the NW half of the area during the evening and first part
of the overnight hours. This was largely due to a strong low level
jet that interacted with a warm located along the I85 corridor on
the west side and along I20 to the east. This produced around 2
inches in the last 6 hours from LaGrange to Newnan and portions of
the metro. These areas also received close to an inch 8 to 12
hours ago bring totals up to around 3 inches with locally higher
amounts. This has resulted in some localized flooding across the
area although difficult to discern flash versus areal at this point
with the multiple rounds of precip affecting these areas.

Seeing a relative lull at the moment but next wave already forming
over portions of Alabama along actual frontal boundary. Should see
NW GA get in on the act first with most significant activity
later this morning. Initially this line will not have much
movement but front does eventually get some momentum with line
moving through the metro by early afternoon. Current Flash Flood
watch looks to cover these areas well and no changes planned
there. May be able to cancel watch early given earlier expected
clearing trend later tonight.

Front will stall through Saturday and SW flow aloft will ensure
deep layer moisture will continue to stream in. Some discrepancy
in models as to where re-development of activity takes place with
GFS and other global models indicating southern sections of the
forecast area while convective allowing models indicate more along
the I85 corridor and areas that have been seen the most rain. Have
used a blend for now but kept likely pops over southern most
sections for now but this will need to be refined.

No significant gusts of note per latest mesonet obs and should be
able to allow wind advisory expire at 12Z.

Deese

LONG TERM /Saturday Night through Thursday/...
Long term period will be punctuated by a prolonged wet period. The
upper level low will move across northern Mexico Saturday night
into Monday with deep moist southwest flow feeding periods of
showers. A warm front will lift northward Sunday, and a cold front
will move into the area late Monday as the now upper level wave
pushes the surface low through the Mississippi, Tennessee Valleys
onto the Ohio Valley by Tuesday. Isolated thunderstorms will be
possible Monday afternoon and again Tuesday afternoon in the
vicinity of the cold front. The cold front slowly pushes through
the forecast area Tuesday and Wednesday as the next upper level
low digs into the desert southwest. As the upper low ejects across
the Gulf Coast states by the end of the week, surface low pushes
the front through the forecast area by the end of the week.
Current rainfall totals for Saturday night through Wednesday
morning are in the 1.5 to 3 inch range. With already saturated
soils and multiple days of rainfall, the threat for flash flooding
in addition to river flooding will continue for several days. Have
stayed close to guidance temperatures through the extended period,
which brings near freezing temperatures into portions of north
Georgia Thursday morning which would support a mix of rain and
snow briefly Thursday morning. At this time any accumulations will
be an inch or less.

Atwell

PREV DISCUSSION... /Issued 108 AM EST Fri Dec 28 2018/

.AVIATION...
12Z UPDATE...

IFR conditions for the most part but periodic lines of SHRA have
allowed for temporary improvements. Overall, expect continued
bands of SHRA for first part of today along with continued
IFR/LIFR conditions due to cigs. Winds to become SW early
afternoon and coincide with a second round of heavy SHRA with
embedded TSRA. It will take awhile for front to clear with a
prolonged period of -RA through 04Z. Improvement to MVFR looks to
be delayed now for the overnight period Sat night.

//ATL CONFIDENCE...12Z UPDATE...
Medium on LIFR duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  48  65  49 / 100  50  20  60
Atlanta         66  47  60  50 / 100  40  20  60
Blairsville     61  40  58  44 / 100  20   5  50
Cartersville    65  43  57  45 / 100  20   5  50
Columbus        69  55  64  54 / 100  60  60  60
Gainesville     62  45  62  48 / 100  30   5  50
Macon           70  56  66  55 / 100  70  60  60
Rome            65  41  56  45 / 100  10   5  50
Peachtree City  67  48  62  49 / 100  50  40  60
Vidalia         75  62  70  60 /  90  80  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Jackson...Jasper...Jones...Lamar...
Lumpkin...Madison...Marion...Meriwether...Monroe...Morgan...
Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Taylor...Towns...Troup...Union...Upson...Walker...Walton...
Warren...White...Whitfield...Wilkes.

Wind Advisory until 7 AM EST this morning for the following
zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee...
Cobb...Dade...Dawson...Douglas...Fannin...Floyd...Gilmer...
Gordon...Haralson...Lumpkin...Murray...Paulding...Pickens...
Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Atwell
AVIATION...Deese
Hazardous weather outlook, Dec 28, 5:58 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
558 AM EST Fri Dec 28 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
558 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and a few thunderstorms will move across the area through
tonight. Locally heavy rain and brief strong wind gusts can be
expected, especially in the higher terrain of north Georgia. A
Flash Flood Watch is in effect through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Several rounds of showers will continue into next week, with
isolated thunderstorms possible Monday and Tuesday. Much of the
area could see 2 to 4 inches of additional rainfall, with locally
higher amounts possible. This rainfall will increase the river
and stream flood threat once again as grounds remain wet from
recent rains. Localized flash flooding will also be a concern in
flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:03 PM ESTSpecial Weather StatementFFCTroup42 min
Dec 28, 12:35 AM ESTSpecial Weather StatementFFCFayette, Henry, Meriwether, Pike, Spalding40 min
Dec 28, 2:27 AM ESTRiver Flood WarningFFCCobb24 hr
Dec 28, 4:53 AM ESTRiver Flood WarningFFCForsyth24 hr
Dec 28, 4:53 AM ESTRiver Flood WarningFFCGwinnett24 hr
Dec 28, 5:34 AM ESTRiver Flood WarningFFCCobb24 hr
Dec 28, 6:58 AM ESTRiver Flood WarningFFCDeKalb, Fulton24 hr
Dec 28, 7:23 AM ESTRiver Flood WarningFFCFulton24 hr
Dec 28, 7:30 AM ESTRiver Flood WarningFFCWhitfield3 days
Dec 28, 7:38 AM ESTRiver Flood WarningFFCFulton, Gwinnett6 hr
Dec 28, 7:38 AM ESTRiver Flood WarningFFCDeKalb, Fulton24 hr
Dec 28, 7:54 AM ESTRiver Flood WarningFFCCobb, Fulton24 hr
Dec 28, 8:07 AM ESTRiver Flood WarningFFCFulton2 hr
Dec 28, 8:21 AM ESTRiver Flood WarningFFCDeKalb6 hr
Dec 28, 8:28 AM ESTSpecial Weather StatementFFCCarroll32 min
Dec 28, 8:34 AM ESTRiver Flood WarningFFCDeKalb, Fulton24 hr
Dec 28, 8:37 AM ESTFlash Flood WarningFFCDawson, Hall, Lumpkin, Towns, Union, White6 hr
Dec 28, 8:42 AM ESTRiver Flood WarningFFCGwinnett24 hr
Dec 28, 9:00 AM ESTRiver Flood WarningFFCCatoosa19 hr
Dec 28, 9:08 AM ESTRiver Flood WarningFFCDeKalb, Fulton24 hr
Dec 28, 9:14 AM ESTAreal Flood WarningFFCCobb, DeKalb, Douglas, Forsyth, Fulton, Gwinnett and 1 more6 hr
Dec 28, 9:16 AM ESTSpecial Weather StatementFFCClayton, Coweta, Fayette, Meriwether, Troup44 min
Dec 28, 9:21 AM ESTAreal Flood WarningFFCClayton, Coweta, Douglas, Fayette, Fulton, Heard and 2 more6 hr
Dec 28, 9:21 AM ESTRiver Flood WarningFFCCoweta24 hr
Dec 28, 9:22 AM ESTRiver Flood WarningFFCFulton11 hr
Dec 28, 9:26 AM ESTRiver Flood WarningFFCGwinnett23 hr
Dec 28, 9:26 AM ESTRiver Flood WarningFFCCobb, Douglas46 hr
Dec 28, 9:30 AM ESTRiver Flood WarningFFCForsyth24 hr
Dec 28, 9:36 AM ESTRiver Flood WarningFFCGwinnett24 hr
Dec 28, 9:47 AM ESTRiver Flood WarningFFCCoweta, Fayette20 hr
Dec 28, 10:11 AM ESTRiver Flood WarningFFCHall, White6 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCCobb, Fulton21 days
Dec 28, 10:12 AM ESTRiver Flood WarningFFCCobb, Fulton22 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCCarroll, Coweta, Heard50 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding40 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCGwinnett, Walton11 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCDeKalb, Rockdale35 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCNewton, Rockdale47 hr
Dec 28, 10:12 AM ESTRiver Flood WarningFFCBarrow, Jackson37 hr
Dec 28, 10:14 AM ESTSpecial Weather StatementFFCHarris, Muscogee, Talbot31 min
Dec 28, 10:34 AM ESTRiver Flood WarningFFCDeKalb, Fulton5 hr
Dec 28, 10:39 AM ESTRiver Flood WarningFFCDeKalb3 hr
Dec 28, 10:47 AM ESTSpecial Weather StatementFFCButts, Jasper, Jones, Monroe, Morgan, Putnam43 min
Dec 28, 10:59 AM ESTSpecial Weather StatementFFCMarion, Stewart, Taylor46 min
Dec 28, 11:02 AM ESTRiver Flood WarningFFCFulton9 hr
Dec 28, 11:17 AM ESTRiver Flood WarningFFCMurray, Whitfield39 hr
Dec 28, 11:18 AM ESTAreal Flood WarningFFCBanks, Hall, Jackson6 hr
Dec 28, 11:33 AM ESTSpecial Weather StatementFFCBaldwin, Greene, Hancock, Jones, Oglethorpe, Putnam and 2 more42 min
Dec 28, 11:34 AM ESTRiver Flood WarningFFCFayette, Fulton21 days
Dec 28, 11:44 AM ESTRiver Flood WarningFFCTroup21 days
Dec 28, 11:45 AM ESTSpecial Weather StatementFFCBibb, Crawford, Macon, Peach, Schley, Sumter and 1 more45 min
Dec 28, 11:55 AM ESTRiver Flood WarningFFCCoweta, Fayette15 hr
Dec 28, 12:00 PM ESTRiver Flood WarningFFCCherokee22 hr
Dec 28, 12:03 PM ESTRiver Flood WarningFFCMurray5 hr
Dec 28, 12:46 PM ESTSpecial Weather StatementFFCDooly, Sumter29 min
Dec 28, 2:11 PM ESTRiver Flood WarningFFCFulton34 hr
Dec 28, 2:11 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding28 hr
Dec 28, 3:08 PM ESTRiver Flood WarningFFCFulton21 days
Dec 28, 3:59 PM ESTRiver Flood WarningFFCGordon, Murray, Whitfield3 days
Dec 28, 3:59 PM ESTRiver Flood WarningFFCCherokee11 hr
Dec 28, 5:36 PM ESTRiver Flood WarningFFCDouglas21 days
Dec 28, 6:14 PM ESTRiver Flood WarningFFCDouglas, Fulton22 hr
Dec 28, 6:14 PM ESTRiver Flood WarningFFCHeard20 hr
Dec 28, 6:14 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee43 hr
Dec 28, 6:19 PM ESTRiver Flood WarningFFCDeKalb10 hr
Dec 28, 6:26 PM ESTRiver Flood WarningFFCFayette26 hr

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.